Alert archive / Illinois / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 141, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at May 30, 2004, 4:04 PM CDT for Bond County, Madison County, Montgomery County, Illinois. It was in force for 41 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 30, 2004, 4:04 PM CDT (21:04 UTC)
- Expired
- May 30, 2004, 4:45 PM CDT
- In force
- 41 min
- Issued by
- NWS St. Louis, MO
- Area
- Counties, with a storm outline in the text
Counties Bond County, IL, Madison County, IL, Montgomery County, IL
The radar
The St Louis radar (KLSX), 104 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 30, 4:40 PM CDT | HAIL 0.25 | Donnellson, IL | |
| May 30, 4:40 PM CDT | HAIL 1.75 | Hillsboro, IL | |
| May 30, 4:45 PM CDT | HAIL 1.25 | 4 E Donnellson, IL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 36 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 30, 1:05 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.1 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1629 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 569 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 201 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 8.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLSX 302104
SVRLSX
ILC005-119-135-302145-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
404 PM CDT SUN MAY 30 2004
THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BOND COUNTY IN SOUTH CENTRAL ILLINOIS
MONTGOMERY COUNTY IN SOUTH CENTRAL ILLINOIS
NORTHEASTERN MADISON COUNTY IN SOUTHWEST ILLINOIS
* UNTIL 445 PM CDT
* AT 404 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER ALHAMBRA...MOVING NORTHEAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
SORENTO
RENO
TAYLOR SPRINGS
COFFEEN
HILLSBORO
VAN BURENSBURG
WITT
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.
LAT...LON 3893 8983 3879 8970 3880 8928 3897 8926
3934 8926 3935 8967
$$
GKS/TRUETTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 2:30 AM CDT, 13 hours 34 minutes earlier.
Area forecast discussion, May 30, 2:30 AM CDT, 13 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 230 AM CDT SUN MAY 30 2004 COLD FRONT EXTENDED FROM NORTHWEST IA ACROSS CENTRAL KS INTO THE TX PANHANDLE EARLY THIS MORNING. EXPECT THE COLD FRONT TO PUSH INTO THE NORTHWEST CORNER OF MO BY 12Z TODAY AND THEN INTO SOUTHEAST MO BY MIDNIGHT. UPPER JET OF 100 KTS EXTENDED FROM NORTHWEST WA INTO THE GREAT BASIN LAST EVENING WITH SECOND JET OF 100-120 KTS FROM NY EASTWARD. WESTERN JET MIGRATES SOUTHEASTWARD WITH THE MODELS FAIRLY SIMILAR BY THIS EVENING. STRONG 500 MB SHORT WAVE WILL ROLL ACROSS THE REGION TONIGHT. THE ETA, GFS, AND UKMET HAVE BEEN BEEN SIMILAR WITH THIS FEATURE PAST SEVERAL RUNS. THE 3 MODELS FORECAST STRONG NEGATIVE TILTED TROF WILL MOVE ACROSS THE AREA TONIGHT AND INTO THE UPPER MIDWEST AND THE OH VALLEY BY 12Z MEMORIAL DAY. WITH THE EXCESSIVE RAIN THE PAST WEEK AND WET GROUNDS REMAINING, WILL ISSUE A FLOOD WATCH FOR CENTRAL AND NORTHEAST MO FOR THIS AFTERNOON AND EAST CENTRAL AND SOUTHEAST MO AND SOUTHWEST IL FOR NOON UNTIL MIDNIGHT. THE ETAS QPF LOOKS REASONABLE WITH ITS K INDEX FORECAST FOR THE AFTERNOON AND EVENING PERIOD. MODEL FORECASTS A BAND OF 40 KS FROM NORTHEAST MO INTO SOUTHWEST MO LATE AFTERNOON AND ACROSS THE STL METRO AREA DURING THE EARLY EVENING. DRIER AIR IS ADVECTED RAPIDLY ACROSS THE AREA TONIGHT FROM THE WEST. PROFILER NETWORK AT 06Z WAS SHOWING A 850 JET OF 60-70 KTS FROM SOUTHERN OK INTO CENTRAL KS. ETA CONTINUES TO VERIFY FAIRLY CLOSE WITH THE WIND FIELD AND WAS BETTER THAN THE GFS. THE MSAS AT 06Z INDICATED THE STRONGEST SURFACE MOISTURE CONVERGENCE LAID ACROSS NORTH CENTRAL BACK INTO NORTHWEST MO. && .LSX WATCHES/WARNINGS/ADVISORIES... .MO...FLOOD WATCH IS IN EFFECT FOR THIS AFTERNOON FOR ENTIRE AREA AND FOR THIS EVENING FOR EAST CENTRAL AND SOUTHEAST MO .IL...FLOOD WATCH IS IN EFFECT FOR THIS AFTERNOON FOR WEST CENTRAL IL AND SOUTHWEST IL FOR THIS AFTERNOON AND EVENING EFFECTIVE 7 AM JUNE 8 2004...THE AWIPS PRODUCT IDENTIFIER FOR THIS PRODUCT WILL CHANGE FROM AFDSTL TO AFDLSX. THE WMO HEADER WILL REMAIN UNCHANGED. PLEASE ENSURE THAT ANY NEEDED CHANGES ARE COMPLETED BY JUNE 8 2004.
Hazardous weather outlook, May 30, 2:24 AM CDT, 13 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 224 AM CDT SUN MAY 30 2004 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-311200- ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL- COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON- JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION- MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE- PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-SHELBY-ST CHARLES- ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN- WASHINGTON-WASHINGTON IL- 224 AM CDT SUN MAY 30 2004 ...SIGNIFICANT OUTBREAK OF SEVERE THUNDERSTORMS INCLUDING TORNADOES EXPECTED THIS AFTERNOON AND THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF CENTRAL AND EASTERN MISSOURI AS WELL AS SOUTHWEST AND WEST CENTRAL ILLINOIS. .DAY ONE...TODAY AND TONIGHT THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS EVENING ACROSS MUCH OF CENTRAL...EAST CENTRAL...AND SOUTHEAST MISSOURI...AND SOUTHWEST ILLINOIS. SOME CITIES IN THE HIGH RISK AREA INCLUDE ST LOUIS...JEFFERSON CITY...FULTON...HERMANN...BOWLING GREEN...CUBA...POTOSI...FARMINGTON...FREDERICKTOWN...PITTSFIELD... CARLINVILLE...SALEM...AND CHESTER. SURROUNDING THE HIGH RISK AREA... THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS THE REMAINDER OF CENTRAL AND NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS. SOME CITIES IN THE MODERATE RISK AREA INCLUDE COLUMBIA...CALIFORNIA... MEXICO...PARIS...EDINA...MONROE CITY...HANNIBAL...AND QUINCY. WHILE THERE IS A CHANCE OF A FEW STRONG TO SEVERE THUNDERSTORMS THIS MORNING...THE GREATEST THREAT OF SEVERE WEATHER IS EXPECTED THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A COLD FRONT AS IT MOVES INTO CENTRAL AND NORTHEAST MISSOURI DURING THE EARLY TO MID-AFTERNOON. THESE THUNDERSTORMS ARE EXPECTED TO RAPIDLY BECOME SEVERE AS THEY DEVELOP INTO SUPERCELLS... INCREASING IN AREAL COVERAGE AS THEY MOVE EASTWARD ACROSS EASTERN MISSOURI AND WESTERN ILLINOIS DURING THE AFTERNOON AND EVENING. THIS IS A PARTICULARLY DANGEROUS SITUATION WITH THE POTENTIAL FOR A FEW STRONG LONG-LIVED TORNADOES...VERY LARGE HAIL...AND DAMAGING STRAIGHT LINE WINDS. HEAVY RAINFALL ACCOMPANYING THE THUNDERSTORMS WILL ALSO RESULT IN A FLASH FLOOD THREAT...ESPECIALLY OVER PORTIONS OF SOUTHEAST MISSOURI. PEOPLE ARE URGED TO KEEP ABREAST OF THE LATEST WEATHER FORECASTS AND STATEMENTS...AND BE PREPARED IF SEVERE WEATHER THREATENS. DUE TO THE HOLIDAY WEEKEND...PEOPLE WHICH WILL BE OUTDOORS ARE URGED TO HAVE A SOURCE OF QUICK WEATHER INFORMATION CLOSE AT HAND. ALSO PEOPLE LIVING NEAR FLOOD-PRONE AREAS...CREEKS...STREAMS OR RIVERS...OR WITH RECREATIONAL INTERESTS IN THESE LOCATIONS NEED TO PAY VERY CLOSE ATTENTION TO RAPIDLY CHANGING WEATHER CONDITIONS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON MONDAY AFTERNOON ACROSS NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS...AND ACROSS THE ENTIRE AREA ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND TONIGHT. SPOTTER GROUPS SHOULD PLAN ACCORDINGLY. GLASS
In the hours before
Local storm report, May 30, 3:49 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
349 PM CDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0340 PM FUNNEL CLOUD QUINCY 39.93N 91.39W
05/30/2004 ADAMS IL TRAINED SPOTTER
WALL CLOUD REPORTED JUST EAST OF QUINCY
&&
CVKINGLocal storm report, May 30, 3:54 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
354 PM CDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL OWENSVILLE 38.35N 91.50W
05/30/2004 1.00 INCH GASCONADE MO TRAINED SPOTTER
1 INCH HAIL AT OWENSVILLE.
0337 PM FUNNEL CLOUD LA GRANGE 40.05N 91.50W
05/30/2004 LEWIS MO PUBLIC
FUNNEL CLOUD REPORTED TO SHERIFF BY PUBLIC.
&&
CVKINGLocal storm report, May 30, 3:54 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
354 PM CDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL OWENSVILLE 38.35N 91.50W
05/30/2004 1.00 INCH GASCONADE MO TRAINED SPOTTER
1 INCH HAIL AT OWENSVILLE.
0337 PM FUNNEL CLOUD LA GRANGE 40.05N 91.50W
05/30/2004 LEWIS MO PUBLIC
FUNNEL CLOUD REPORTED TO SHERIFF BY PUBLIC.
&&
CVKINGLocal storm report, May 30, 3:54 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED TIME
NATIONAL WEATHER SERVICE ST LOUIS MO
354 PM CDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0352 PM HAIL OWENSVILLE 38.35N 91.50W
05/30/2004 1.00 INCH GASCONADE MO TRAINED SPOTTER
1 INCH HAIL AT OWENSVILLE.
0337 PM FUNNEL CLOUD LA GRANGE 40.05N 91.50W
05/30/2004 LEWIS MO PUBLIC
FUNNEL CLOUD REPORTED TO SHERIFF BY PUBLIC.
&&
CVKINGLocal storm report, May 30, 4:03 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
403 PM CDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL BLAND 38.30N 91.63W
05/30/2004 1.75 INCH GASCONADE MO AMATEUR RADIO
0340 PM HAIL 2 N TAYLOR 39.97N 91.52W
05/30/2004 0.75 INCH LEWIS MO TRAINED SPOTTER
WIND GUST OF 62 KT...71 MPH...OBSERVED.
0340 PM TSTM WND DMG QUINCY 39.93N 91.39W
05/30/2004 ADAMS IL FIRE DEPT/RESCUE
NUMEROUS TREES AND POWER LINES BLOWN DOWN IN THE CITY OF
QUINCY...REPORTED BY COUNTY 911.
0340 PM HAIL EDINA 40.17N 92.17W
05/30/2004 0.25 INCH KNOX MO LAW ENFORCEMENT
&&
CVKINGLocal storm report, May 30, 4:03 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
403 PM CDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL BLAND 38.30N 91.63W
05/30/2004 1.75 INCH GASCONADE MO AMATEUR RADIO
0340 PM HAIL 2 N TAYLOR 39.97N 91.52W
05/30/2004 0.75 INCH LEWIS MO TRAINED SPOTTER
WIND GUST OF 62 KT...71 MPH...OBSERVED.
0340 PM TSTM WND DMG QUINCY 39.93N 91.39W
05/30/2004 ADAMS IL FIRE DEPT/RESCUE
NUMEROUS TREES AND POWER LINES BLOWN DOWN IN THE CITY OF
QUINCY...REPORTED BY COUNTY 911.
0340 PM HAIL EDINA 40.17N 92.17W
05/30/2004 0.25 INCH KNOX MO LAW ENFORCEMENT
&&
CVKINGThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 3:27 PM CDT | Tornado Warning | LSX | Adams | 48 min |
| May 30, 4:06 PM CDT | Severe Thunderstorm Warning | LSX | Brown | 39 min |
| May 30, 4:09 PM CDT | Severe Thunderstorm Warning | LSX | Clinton, Saint Clair | 51 min |
| May 30, 4:13 PM CDT | Tornado Warning | LSX | Bond, Madison, Montgomery | 47 min |
| May 30, 4:20 PM CDT | Tornado Warning | LSX | Bond, Clinton, Madison, Saint Clair | 40 min |
| May 30, 4:32 PM CDT | Severe Thunderstorm Warning | LSX | Monroe | 28 min |
| May 30, 4:44 PM CDT | Severe Thunderstorm Warning | LSX | Fayette, Montgomery | 46 min |
| May 30, 4:47 PM CDT | Tornado Warning | LSX | Brown | 28 min |
| May 30, 4:48 PM CDT | Tornado Warning | LSX | Fayette, Montgomery | 42 min |
| May 30, 4:51 PM CDT | Tornado Warning | LSX | Monroe | 39 min |
| May 30, 4:55 PM CDT | Tornado Warning | LSX | Bond, Clinton, Fayette, Marion | 50 min |
| May 30, 5:09 PM CDT | Severe Thunderstorm Warning | LSX | Madison | 36 min |
| May 30, 5:19 PM CDT | Severe Thunderstorm Warning | LSX | Saint Clair | 41 min |
| May 30, 5:44 PM CDT | Tornado Warning | LSX | Fayette | 31 min |
| May 30, 5:50 PM CDT | Severe Thunderstorm Warning | LSX | Macoupin, Montgomery | 25 min |
| May 30, 6:14 PM CDT | Tornado Warning | LSX | Washington | 46 min |
| May 30, 6:36 PM CDT | Tornado Warning | LSX | Marion | 39 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.